News

Letter - Acneiform Rash as a Reaction to Radiotherapy in a Breast Cancer Patient


 

Yevgeniy Balagulaa, Jennifer R. Hensleyb, Pedram Geramic and Mario E. Lacouturea

a Dermatology Service, Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, New York

b Skin and Eye Reactions to Inhibitors of Epidermal Growth Factor Receptor and Kinase (SERIES) Clinic and Cancer Skin Care Program, Department of Dermatology and Robert H. Lurie Comprehensive Cancer Center, Northwestern University Feinberg School of Medicine, Chicago, Illinois

c Department of Dermatology, Northwestern University Feinberg School of Medicine, Chicago, Illinois


Available online 25 January 2011.

Article Outline

Case Report
Discussion
Conclusion
Acknowledgements
References
Radiation therapy has become a critical component of anticancer treatments and is utilized in a variety of solid malignancies. Its use is associated with both acute and chronic adverse events, which often affect the majority of patients. Acute dermatitis, characterized by erythema and dry desquamation that can progress to edema, moist desquamation, ulceration, and hemorrhage, does not present a diagnostic challenge due to its high frequency and wide recognition. In contrast, acneiform rash in a cancer patient has multiple causes and may be related to comedogenic drugs, such as corticosteroids, anticonvulsants, sex hormones, isoniazid, and novel epidermal growth factor receptor inhibitors.

Acute dermatologic toxicities such as radiation dermatitis and oropharyngeal mucositis may affect up to 90% of treated breast and head-and-neck cancer patients.[1] and [2] These adverse events can be accompanied by a significant amount of pain, negatively impact patients' quality of life, and result in interruption of therapy.3 The cutaneous changes of acute radiation dermatitis, characterized by erythema and dry desquamation that can potentially progress to edema and moist desquamation, ulceration, and necrosis, are typically seen within 90 days of radiotherapy exposure.4 In addition to acute toxicity, late sequelae of radiation injury include telangiectasias, fat necrosis, skin fibrosis, pigmentary changes, and atrophy. These changes may manifest months to years after radiotherapy, even in the absence of the initial significant acute reaction.4 Radiation-induced acneiform rash, also referred to as a “comedo reaction,” is a rare dermatologic reaction that has been documented in a variety of cancers and with different types of radiotherapy. Although this particular toxicity is observed much less commonly, familiarity with this entity is important in order to ensure timely recognition and institution of the appropriate treatment. In this case report we describe a breast cancer patient who developed acneiform rash to radiation and review its clinical characteristics, risk factors, potential underlying mechanisms, and management strategies.

Case Report

A 56-year-old female was referred to dermatology for evaluation of a pruritic rash on her left chest and back of 4 months' duration. Her past medical history was significant for a right breast carcinoma treated with mastectomy and radiation 22 years ago. Subsequently, she developed a second primary carcinoma of the left breast, for which treatment with chemotherapy and radiation was completed 4 months prior to her presentation. Initially, she reported developing eruptive tender papules and pustules affecting her left chest and back after radiotherapy. Physical examination revealed a right mastectomy scar with abundant telangiectasias. Numerous dilated comedones, pustules, and deep nodules were seen limited to the left chest, the area of recent radiation. In addition, dilated comedones were seen on the left back (Figure 1). Histopathologic examination of the affected skin revealed a dilated and ruptured follicular infundibulum with markedly atrophic epithelial lining. There was a dense suppurative inflammatory infiltrate in the follicle with rare Demodex mites. Mild spongiosis was noted in the overlying epidermis, which otherwise was unremarkable (Figure 2). At the time of her visit, the patient was not taking comedogenic drugs, such as corticosteroids, sex hormones, isoniazid, and anticonvulsants. The diagnosis of acneiform rash as a reaction to radiation therapy was made, and the patient was treated with daily application of topical tretinoin 0.025% cream, benzoyl peroxide 5% gel, and oral doxycycline 100 mg twice a day. This resulted in partial response within 8 weeks of therapy that had been sustained through the last recorded visit at 12 weeks.

Figure 1.

Dilated Comedones, Pustules, and Deep Nodules on Left Chest and Dilated Comedones on Left Back

Figure 2.

Dilated and Ruptured Follicular Infundibulum with Markedly Atrophic Epithelial Lining

There is a dense suppurative inflammatory infiltrate in the follicle with rare Demodex mites

Pages

Next Article: